Please show me light at the end of the tunnel!!!

Hi, im new to the site. Im 23 years old and have just been diagnosed with underactive thyroid, which annoyingly coincides with me trying to complete the last term of my last year at uni!! Im on 100mc of levothyroxine and need to go back for a blood test to check my levels on this new dose, was on 50mc.

I have been experiencing severe fatigue, dry skin, depression, mood swings and COMPLETE loss of sex drive (even though i have a very handsome boyfriend). Im trying to write my 15,000 word disertation and i forget words, cant concentrate and get sooooo very frustrated with myself and my hands get so cold i cant type on my laptop.

Im lucky i have such a supportive boyfriend, however some of my friends just think im now boring, or cant be bothered to see them because they dont understand just how rubbish i feel ALL the time.

Ive tried looking into things i can do to make myself feel better, someone suggested Bananas, I HATE BANANAS, but due to my desperation i have now eaten a banana a day for the last two weeks!! ewwww

Was just wondering if someone out there could tell me that everythings going to be ok. I REALLY NEED HELP GUYS, PLEASE HELP ME.

Would greatly receive any words of wisdom......

thanks, hope you're all well.

12 Replies

oldestnewest
  • hi claire, welcome to the site.

    i was your age and at uni, when my health faltered. it was another 14 years before i was diagnosed with hashimoto's. also we didn't have the internet then so i didn't know what was going on. how long ago did you start thyroxine and how long before that did you notice feeling different? it can take 6 months to find a level and feel good again. it is a good idea to take control of your treatment and think of it as a partnership with your GP.

    ask for an anti-body test to see if your condition is auto immune. if it has been a while since you started thyroxine and you feel unwell, ask to have your T3 tested as it is possible to be under-converting the thyroxine into its active form. keep your own records of your test results (they are yours) and don't let friends or doctors push you around, if you say you feel unwell and a doctor says you are fine, which one is right? it is quite common to need more than the standard care for this condition, so don't be afraid to ask for it.

    good luck with your health and your studies

    jonny

  • also.. let your tutors know what is going on. they may be able to really help and make finishing your degree possible

  • Hi Claire,

    I'm 34 and have been exactly where you are - although I was studying OU - I watched my grades slide, module after module....anyway....

    10months from diagnosis, things are coming together for me - my blood levels have been up and down and up and down and I am hoping that i may now be settling (although i have just had another levothyroxine increase approved by my GP at TSH of 2.72 - in normal range) I'm just trying to iron out some constipation, dry skin and aches, loss of libido...maybe I might get more energy, but levels aren't too bad.

    My meds have increased in 25ug increments since April to 125ug - I found that even with 25ug increases I'd have a few days of feeling rubbish with palpitaions and hyper symptoms about a week after starting the new dose.

    B vitamin supplements will help you with the mood swings, I take a multi vitamin with pro biotic just to help my immune system. Cold, after cold after infection.

    And have a look at this. I only found this recently and I have found that it is me that it has helped most.... and my biggest prob is me being impatient with myself and not accepting that this is something that I have to deal with. Just because we accept doesn't mean we have to like it. You will be grieving at the mo, grieving the old you...that's fine.

    butyoudontlooksick.com/arti...

    Things will get better

  • Just read the link you posted and was a really good thing for all to read because with thyroid illness it can't be seen even though you can feel rubbish , will try to remember when people ask me how I feel about the spoons !! Jan

  • i started taking throxine about 3 months ago, i've always been the kind of person that needs alot of sleep, in the winter i want to hibernate, never really ever remember when i had 'get up and go', guess ive never had it. I was really starting to think i was just lazy!! Thank you for your advice on telling my tutor, i've already just asked for an extension for two of my essays, had to pay £13 for a doctors note!!! couldnt believe it.

    <b>Updated on Jan 22 2011 11:28AM:</b> Also thank you TrumpetLu for your link, it will be very useful. I already take a multi vitamin, however wasnt sure what other supplements i should/ shouldnt take as ive heard that some dont mix well with the medication.

  • selenium is good to help convert the thyroxine.

  • Hi Claire

    Not sure if you've read this already but you should be taking your thyroxine on an empty stomach and wait at least 30 minutes before you eat or drink, I find it better if I wait for a 2-3 hours. Some people do better if they take thyroxine at bedtime (on an empty stomach) although I got virtually no sleep for 3 weeks! so changed back to mornings. I think you should also leave a gap of about 2 hours before you take any other meds/vitamins etc.

    Hope you feel better soon

    Rose xx

  • Ok thanks Rosee, ive been taking mine on an empty stomach, but not waiting anytime before breakfast. I shall try this and see how i go. Ive been taking my vitamin tablet at night, as far away from thyroxine as i can.

    I really appreciate your in put.

  • Claire

    Struggled through a Masters while getting my levothyroxine levels sorted. You can't fight the symptoms but Manchester Uni were great at helping de-stress the situation.

    The advice on taking mess is good, I take mine early before getting out of bed and have an hour snooze before breakfast.

    As most hypothyroidism is autoimmune related, management of stress is very important and if you are stressed it will be harder to get your dosage right, from my own experience, talk to your Uni's welfare team they are there to help you.

  • I completely understand the problem of fingers to cold to type!! I am currently writing an essay and have to keep stopping to go and put my hands on the radiator!

  • New to the site and taking thyroxin for two weeks (50ug). I had Graves disease (hyperthyroidism) 16 years ago, got sorted out blood checks every year last summer still fine and because I started feeling really tired I had another blood test done. Not a nice surprise and not feeling great. Interesting to read about the cold hands as it is happening to me. GP tells me I need to wait two months to have another blood test, is this ok? What if I continue to feel awful and how do I get my records? They have not shown then to me, do I ask the GP or are how do I get them? I take the thyroxin first thing in the morning with 300 ml of water is this too much fluid? I was puzzled by comments of not drinking or eating anything for an hour or more. I normally drink coffee 20 min after med. Any comments are welcome.

  • Aseret, welcome to the site :-)

    Just want to let you know that your questions may not get noticed here. You're likely to receive much more attention and help if you create your own post, rather than replying to an existing one which is what you've done here. It's not that you've not done anything wrong by posting here, simply that you may not get noticed :-).

    To create your own post, simply click on 'Blogs' in the purple bar at the top of this page, then click 'Write a blog post' which is to the right of the grey bar.

You may also like...